click here to jump to start of article
Join Our Newsletter

Get latest articles and videos with Jewish inspiration and insights​




The Teacher on Ritalin

The Teacher on Ritalin

My love/hate relationship with that little pill.

by

Walking into school, knowing you are different. This is probably one of the most demeaning and soul-destroying things that could happen to an 11 year old. I remember the day in grade six; I walked into school feeling extremely inadequate and different because I was now on Ritalin. A pill which labelled me "stupid" or "not able to cope" – either way it was a huge knock at my self-esteem.

My parents, being the kind, loving people they are, tried to convince me it would help me concentrate and improve my sporting ability, as my dream at this stage was to become a professional footballer, but they knew this was a futile attempt as I felt I had little value to offer.

My work and marks did improve slightly, but when the reports came back and I still wasn't "achieving", the teachers were convinced that I needed a higher dose and I convinced myself that I did too. On a dose of 56mg of Concerta in high school, I was a zombie, socially awkward and barely eating. I wasn’t concentrating in class; instead I was drawing and staring into space.

I was labelled as "lazy" and "not fulfilling my potential". I ended school bottom of my class and I was broken. Ritalin did not help. It made me an outcast, a weirdo on a pill and a socially awkward teenager.

When I went to Yeshiva in Israel for a year I opted to stay on the pill. I went on a lower dose and my naturally out-going personality began to take shape. On holidays I didn’t take it all. I started building up my self-esteem and began to think of myself as more "normal".

At the age of 23, I am now a Jewish studies teacher. I am the fun, exciting teacher who makes Judaism relevant, who knows about sports, who does fun stuff with his life, who the students adore, but who is still on 18mg Concerta which I now positively view as getting the assistance I need to fully utilize my strengths.

One day while I was teaching a grade 5 class and a student started mocking another student for being on Ritalin. I turned to the offender and asked, "Do you know your teacher takes Ritalin?”

The class glared at me, faces of disbelief and confusion appeared on every student's face. The boy who was being mocked asked in horror, "Really??”

I explained to them that it helps me focus and concentrate better, it doesn't suddenly make me interested in learning everything, but it helps.

The next thing that happened will stick with me forever. Some of my beloved students started openly admitting that they were on this pill. Immediately they were no longer outcasts, rather part of a group of normal people. The stigma had been destroyed.

This enabled my students to feel okay with themselves and gave them a chance to be vulnerable in the classroom. It also made me more aware of their fears and insecurities.

As parents and teachers we often don’t pay enough attention to the fears and anxieties of the children in our lives. We focus instead on wanting them to be "normal" and fitting in.

I propose that we stop making children feel bad for being children, use positive encouragement, encourage them to do things that might be difficult and give them genuine support while doing those things. And let’s show them that it’s perfectly okay to get the help you need to thrive, whatever that help may be, even when that help comes in the shape of a little pill.

November 18, 2017

Give Tzedakah! Help Aish.com create inspiring
articles, videos and blogs featuring timeless Jewish wisdom.
The opinions expressed in the comment section are the personal views of the commenters. Comments are moderated, so please keep it civil.

Visitor Comments: 18

(15) Ada, November 26, 2017 1:03 AM

Wonder drug?

After reading the Peter Breggins report I was horrified what I discovered about this DRUG! The dr's do not tell you that it is addictive and once it doesn't have the correct effect (i.e. adequate grades) they have to keep upping the dosage. If there were more teachers like yourself who are passionate about what they are teaching and could engage their students, there would be less need to be giving this drug, which in fact is just a bandaid. It does not address the underlying issues. Each neshama is precious and parents and teachers should make every effort to try another path before resorting to this cruel addictive treatment. Hashem should give you strength to finally wean yourself off. Hatzlocha

(14) smb, November 24, 2017 9:41 AM

That's great to make the kids feel better and feel normal, and making the other kids more sensitive to them.

In regards to the pill, it depends on the person. Some do very well on it and it helps greatly. And some are effected by the side effects and it does more bad than good. In this case, more natural things might help like nutrition, exercise, sleep, therapy etc.

(13) Joe C., November 24, 2017 2:07 AM

These drugs can help - and look deeper

I have a child on a different ADHD medication. It does help. We also ran a genetic test, and discovered a problem with a gene that makes Methyl Folate. You need it to make key neurotransmitters, and to handle the Folic Acid in almost all non-organic baked products.

So, we learned about MTHFR and how to address this problem directly. Over the counter supplements haven't replaced his medication yet. But the way things are going, they might. This problem isn't super rare, so it's worth checking.

We see the medicine as scaffolding and support. Without it, there can't be any focus and so no improvement. With it, we can build up the medical and psycho/physiological fixes that go deeper, and make our children stronger. Less medication = fewer side effects, so any reduction is a win they earned.

Anyone with genetically high cholesterol or high blood sugar, it's the same thing. Genetic tests are cheap these days. Run one and know what you're really up against. Then plan and do.

(12) Goldie Huttler, November 23, 2017 7:35 PM

Yasher Koach!

A very hearty “Yasher Koach!” to you, first for disclosing your situation to your students, and second for disclosing here, in such a public forum. I have been taking SSRIs for 17 years, and I’ve made no secret of it. My disclosure is often met with the response “but you’re so normal!“ (glad to know people think I’m normal.) Even more often, the response is “You’re taking meds, too?! Well, that makes me feel a lot better about myself.”

For me, the medication has been a game changer. I no longer worry compulsively. And I was able to give my children a stable mother during the 7 1/2 long years that their father battled colon cancer, as well as in the aftermath of his passing.

No one would ever think of berating a diabetic for taking blood sugar reducing medicine. (“Come on, man up! Increase your production of insulin and get your blood sugar down! What a wimp you are for taking Glucophage!”) Our community needs to recognize that OCD, ADHD, depression, etc. are medical conditions with a physical, chemical cause that, similar to diabetes or hypertension, can be treated quite effectively. Lives have literally been saved. We need to get rid of the shame and the stigma. As my wonderful sister-in-law (who I often call “my sister“) said, 17 years ago, when I asked her if she would think I was crazy if I took meds, “you are in horrific emotional pain, and there is a medication that can take that pain away, and you don’t want to take it? THAT’S crazy!”

So thank you for publicly disclosing. By doing so, you have made a giant leap in normalizing these conditions, which are “secretly” quite prevalent in our community. We need more “cool“ people, or better yet, community leaders to disclose.

Kol Tuv,

Rebbetzin Goldie Huttler

(11) Ra-anan Elozory, November 22, 2017 8:38 PM

Ari, you took shame out of the equation!!!

Ari, you took shame out of the equation!!!

See All Comments

Submit Your Comment:

  • Display my name?

  • Your email address is kept private. Our editor needs it in case we have a question about your comment.


  • * required field 2000
Submit Comment
stub